Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Adding a point to configurations in closed balls

Authors: Lei Chen, Nir Gadish and Justin Lanier
Journal: Proc. Amer. Math. Soc. 148 (2020), 885-891
MSC (2010): Primary 55M20, 55R80; Secondary 20F36
Published electronically: October 18, 2019
MathSciNet review: 4052223
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We answer the question of when a new point can be added in a continuous way to configurations of $n$ distinct points in a closed ball of arbitrary dimension. We show that this is possible given an ordered configuration of $n$ points if and only if $n \neq 1$. On the other hand, when the points are not ordered and the dimension of the ball is at least 2, a point can be added continuously if and only if $n = 2$. These results generalize the Brouwer fixed-point theorem, which gives the negative answer when $n=1$. We also show that when $n=2$, there is a unique solution to both the ordered and unordered versions of the problem up to homotopy.

References [Enhancements On Off] (What's this?)

  • V. I. Arnol′d, The cohomology ring of the group of dyed braids, Mat. Zametki 5 (1969), 227–231 (Russian). MR 242196
  • L. E. J. Brouwer, Über Abbildung von Mannigfaltigkeiten, Math. Ann. 71 (1911), no. 1, 97–115 (German). MR 1511644, DOI
  • L. Chen, Section problems for configuration spaces of surfaces, J. Topol. Anal., to appear,
  • F. R. Cohen, Artin’s braid groups, classical homotopy theory, and sundry other curiosities, Braids (Santa Cruz, CA, 1986) Contemp. Math., vol. 78, Amer. Math. Soc., Providence, RI, 1988, pp. 167–206. MR 975079, DOI
  • L. Chen and N. Salter, Section problems for configurations of points on the Riemann sphere, pre-print,, 2017.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 55M20, 55R80, 20F36

Retrieve articles in all journals with MSC (2010): 55M20, 55R80, 20F36

Additional Information

Lei Chen
Affiliation: Department of Mathematics, California Institute of Technology, MC 253-37, Pasadena, California 91125

Nir Gadish
Affiliation: Department of Mathematics, University of Chicago, 5734 South University Avenue, Chicago, Illinois 60637
MR Author ID: 1211998
ORCID: 0000-0003-4479-0537

Justin Lanier
Affiliation: School of Mathematics, Georgia Institute of Technology, 686 Cherry Street, Atlanta, Georgia 30332
MR Author ID: 1280905
ORCID: 0000-0003-4483-8553

Received by editor(s): December 19, 2018
Received by editor(s) in revised form: May 6, 2019, and May 20, 2019
Published electronically: October 18, 2019
Additional Notes: The third author was supported by the NSF grant DGE-1650044.
Communicated by: David Futer
Article copyright: © Copyright 2019 American Mathematical Society